Thunderstorm Wind, Kent
- When
- September 9, 4:55 PM EST
- Where
- Kent County, Oakfield Center
- Measured
- 53 kt (61 mph)
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.133, -85.283
h. that caused extensive damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A F1 tornado with a path length of 8.5 miles, which was 300 yards wide, produced maximum wind speeds of 110 m.p.h. that caused extensive damage. Fortunately, there were no serious injuries. The tornado touched down on Windsor Highway in Eaton county three quarters of a mile west of I-69. The tornado began as a F0 about 150 feet wide. The tornado moved northeast at about 40 m.p.h. and caused a considerable amount of tree damage, major damage to barns and outbuildings, and minor damage to homes. It crossed I-69 just south of Davis Highway, blowing over a semi trailer causing minor injuries. It began to strengthen and widen as it crossed Davis Highway, and numerous trees were blown down and barns destroyed. As it crossed I-96 it continued to strengthen and it destroyed a large metal building that housed a used parts store on Canal road. It lifted a double wide mobile home off its foundation, but did not cause major damage because the mobile home was securely tied down at all supports. Several trees were blown down in the area. The tornado continued northeast on Canal road and destroyed a large cooling tower at the Erickson power plant, at which time the tornado's peak intensity of F1 with 110 m.p.h. winds was attained. It was estimated that more than 4 million dollars in damage was incurred to the Lansing Board of Water and Light's Erickson power plant. The tornado continued to move northeast, gradually weakening and becoming wider. It caused damage to semi trailers and trees along Creyts road, and to the roof of the Meijer warehouse. It proceeded across Mt. Hope highway and crossed I-496 near Snow road. It knocked down a large tree and sent branches of the tree flying through the air like missiles, which broke windows out of numerous cars in a church parking lot. The tornado continued to weaken as it moved through residential areas just north of I-96, causing mainly tree damage. The last damage occurred on a golf course just east of Waverly road in Ingham county, where a tree was blown down. An isolated severe thunderstorm earlier in the day blew down several large limbs in Oakfield township (Kent county). In Harrison (Clare county), trained spotters reported that a large tree was blown down by a thunderstorm wind gusts. Finally, spotters in DeWitt (Clinton county) reported that a large tree was blown down onto a power line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 9, 2:45 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 PM EDT SUN SEP 9 2001 ...THUNDERSTORMS THIS EVENING THEN CLEARING BY MIDDAY MONDAY... THE COMBINATION OF A STRONG MID LEVEL SHORTWAVE... A MODERATE COLD FRONT... AND DEEP MOISTURE WILL ASSURE A PERIOD OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS EVENING AS THE FRONT MOVES THROUGH. THE BIGGEST QUESTION IS WILL THERE BE SEVERE WEATHER? THERE IS EXTENSIVE CLOUD COVER UNLIKE THE LAST TWO DAYS AND AS A RESULT THE CAPES ARE IN THE 1500 TO 2500 J/KG RANGE WITH SFC BASED LIS IN THE -2C TO -4C RANGE. ON THE OTHER HAND... AS THE MID LEVEL SHORTWAVE MOVES OUT OF THE CENTRAL PLAINS INTO THE GREAT LAKES TONIGHT... THE LOW LEVEL JET STRENGTHENS TO 45 TO 50 KNOTS WHILE THE RIGHT ENTRANCE REGION OF THE POLAR JET MOVES OVER THE LOW LEVEL INFLOW JET. GIVEN THE PRECIPITABLE WATER IS NEAR 1.8 INCHES (NEARLY 200 PERCENT OF NORMAL) THERE IS MORE THAN ENOUGH MOISTURE. SO IN ANY CASE... THE LARGE AREA OF SHOWERS BEHIND THE COLD FRONT WILL MOVE ACROSS THE CWA THIS EVENING AS THE FRONT MOVES THROUGH. DUE TO THE BACKING WINDS AHEAD OF THE SHORTWAVE AT THE SURFACE AND 40 TO 50 KNOTS OF WIND JUST ABOVE THE GROUND... ISOLATED TORNADOES WOULD BE POSSIBLE IF THUNDERSTORMS DID INDEED DEVELOP. ONCE THE FRONT COMES THROUGH THE MID LEVELS DRY RAPIDLY BY THE CYCLONIC FLOW KEEPS THE LOW LEVEL MOISTURE IN PLACE UNTIL MID MORNING MONDAY. THEN THAT MOVES OUT AND VERY DRY AIR MOVES IN AS THE MEAN 1000/850 RH FALLS TO 50 TO 55 PCT DURING THE AFTERNOON. THERE IS AN INVERSION AROUND NEAR 10000 FT DURING THE AFTERNOON SO SOME CU WILL LIKELY FORM AWAY FROM LAKE MICHIGAN. SO SKIES WILL BE MOSTLY SUNNY BY MID AFTERNOON ACROSS THE CWA. A SECONDARY COLD FRONT MOVES THROUGH THE AREA MONDAY EVENING... BUT THE AIR IS TO DRY FOR MUCH TO HAPPEN... SO WILL GO MOSTLY CLEAR MONDAY NIGHT. HIGH PRESSURE MOVES ACROSS MICHIGAN TUESDAY SO WITH DRY AIR (MEAN 1000/850 RH MOSTLY NEAR 50 PCT) AND A VERY WEAK INVERSION AROUND 6000 FT... ONLY SCT CU EXPECTED. THUS MOSTLY SUNNY ON TUESDAY. ZONES BY 400 PM. WDM EXTENDED FORECAST... A LOW OVR THE UPR MS VALLEY WILL DRAG A COLD FRONT THRU SW LWR LATE WED. WILL KEEP THE INCREASING CLOUD WORDING AND ADD THE MENTION OF THUNDER. HIGH PRESSURE OVER SC CANADA WILL USHER IN DRY AIR FOR MUCH OF THE REMAINDER OF THE WEEK. WILL GO WITH INCREASING CLOUDS ON SUNDAY AS ANOTHER LOW PUSHES A WARM FRONT NORTH INTO THE WRN LAKES. WILL KEEP PCPN OUT OF THE FCST FOR NOW. 93 .GRR...NONE WDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1204 PM EDT SUN SEP 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 3 NE MASON MI WIND DAMAGE
09/08/01 INGHAM NUMEROUS LARGE TREES
DOWN...BARN DOOR BLOWN
DOWN. REPORTED BY THE
MEDIA.
GEOMIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 115 PM EDT SUN SEP 9 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS UP TO 60 MILES AN HOUR AND HAIL UP TO 3/4 INCH IN DIAMETER ARE POSSIBLE THIS AFTERNOON AND TONIGHT. AN ISOLATED...SHORT LIVED...SMALL TORNADO IS NOT OUT OF THE QUESTION EITHER. TORRENTIAL DOWNPOURS ARE LIKELY AS WELL IN THE STRONGER STORMS. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE WITH THESE STORMS. WHILE SEVERE WEATHER IS POSSIBLE OVER MOST OF SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... THE GREATEST THREAT IS EAST OF A LINE FROM MOUNT PLEASANT TO LANSING BETWEEN 300 PM AND 800 PM. STORM MOTION WILL BE NORTHEAST AT 35 MPH. DISCUSSION... A COLD FRONT MOVING INTO A MOIST AND UNSTABLE AIR MASS WILL PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE COMBINATION OF MOIST UNSTABLE AIR AND A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE TO INCREASE THE RISK OF SEVERE WEATHER THIS AFTERNOON OVER SOUTHERN MICHIGAN. THE COVERAGE OF THUNDERSTORMS WILL INCREASE SIGNIFICANTLY DURING THE MID AND LATE AFTERNOON AS THE UPPER LEVEL DISTURBANCE GETS CLOSER TO THE COLD FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE. THE COLD FRONT WILL CLEAR SOUTHWEST LOWER MICHIGAN AROUND MIDNIGHT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR MONDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED IN THIS PERIOD. WDM
MIZ038>040-044>046-050>052-056>059-064>067-071>074-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN SEP 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN WEST CENTRAL MICHIGAN
MUSKEGON...NEWAYGO AND LAKE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
WDM
NNNNThe Grand Rapids radar (KGRR), 34 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
3 thunderstorm wind, 2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyThe tornado archive for Michigan, 2001Warnings in Michigan, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269035, 5269036, 5269037, 5269038, 5269039.